Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS Des Moines, IA

May 30, 20224 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2022, 5:17 AM CDT for 4 counties in Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2022, 5:17 AM CDT (10:17 UTC)
Expired
May 30, 2022, 6:00 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Sac County, IA

The radar

The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2423 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
1.0
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS53 KDMX 301017
SVRDMX
IAC025-027-047-161-301100-
/O.NEW.KDMX.SV.W.0073.220530T1017Z-220530T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
517 AM CDT Mon May 30 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Sac County in west central Iowa...
  West central Calhoun County in west central Iowa...
  Crawford County in west central Iowa...
  Northwestern Carroll County in west central Iowa...

* Until 600 AM CDT.

* At 516 AM CDT, a severe thunderstorm was located near Denison,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Vail around 520 AM CDT.
  Westside and Kiron around 525 AM CDT.

Other locations in the path of this severe thunderstorm include
Odebolt, Wall Lake, Wall Lake Municipal Airport, Lake View, Black
Hawk Lake, Blackhawk Lake State Park, Sac City Municipal Airport, Sac
City, Lytton and Nemaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9538 4221 9532 4232 9532 4253 9522
      4247 9474 4186 9519 4186 9555
TIME...MOT...LOC 1016Z 209DEG 44KT 4204 9529 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donavon
2 follow-up statements
271 
WWUS53 KDMX 301041
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
541 AM CDT Mon May 30 2022

IAC025-027-047-161-301100-
/O.CON.KDMX.SV.W.0073.000000T0000Z-220530T1100Z/
Sac IA-Calhoun IA-Crawford IA-Carroll IA-
541 AM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SAC...WEST CENTRAL CALHOUN...EASTERN CRAWFORD AND NORTHWESTERN
CARROLL COUNTIES...

At 540 AM CDT, a severe thunderstorm was located near Odebolt, or 15
miles southwest of Sac City, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Lake View, Black Hawk Lake, Blackhawk Lake State Park, Sac City, 
  Early, Sac City Municipal Airport and Nemaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 9538 4221 9532 4232 9532 4253 9522
      4247 9474 4188 9524 4194 9546
TIME...MOT...LOC 1040Z 208DEG 54KT 4225 9518 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donavon
091 
WWUS53 KDMX 301051
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
551 AM CDT Mon May 30 2022

IAC025-027-047-161-301101-
/O.EXP.KDMX.SV.W.0073.000000T0000Z-220530T1100Z/
Sac IA-Calhoun IA-Crawford IA-Carroll IA-
551 AM CDT Mon May 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR SAC...WEST CENTRAL CALHOUN...
EASTERN CRAWFORD AND NORTHWESTERN CARROLL COUNTIES WILL EXPIRE AT 600
AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4221 9538 4221 9532 4232 9532 4253 9522
      4247 9474 4188 9524 4194 9546
TIME...MOT...LOC 1051Z 209DEG 44KT 4233 9512 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:04 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 30, 4:04 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
404 AM CDT Mon May 30 2022

.DISCUSSION.../Today through Sunday/
Issued at 404 AM CDT Mon May 30 2022

Key Messages:

-Warm and Windy Today
-Severe Thunderstorm Potential This Evening
-Showers/Thunderstorms Southeast Iowa Tuesday

Discussion:

H5 trough closing in on the Front Range has acquired a negative tilt
during the overnight hours and has aligned an area of strong dCVA
with a surface cyclone over the High Plains. This surface cyclone
has been deepening and has begun to advance eastward across the
Central Plains toward the Upper Midwest. This cyclone will continue
to deepen as it moves across the Plains. The parent H5 wave will be
kinematically robust with a strong jet streak in excess of 100 kts
rounding the base. This will set the stage for active weather on
Monday across the forecast the area.

Monday Morning Elevated Convection:

Convection that occurred over the Nebraska Sandhills on Sunday Night
has congealed into a strong MCS that has brought damaging winds,
large hail, and a few embedded tornadoes to portions of northeast
Nebraska, southeast South Dakota and southwest Minnesota. A few cells
developed over northwest Iowa after 08z this morning, and provided
strong winds and some hail. Currently, the bulk of this activity
looks to miss our far northwest counties. The 06z HRRR continues to
depict some convection developing in our west-central and northwest
counties between 12-14z this morning on a remnant outflow boundary
from the MCS that will be moving through Minnesota at that point.
There is plenty of instability to support stronger updrafts across
the far northwest this morning, and an isolated severe hail report
or two cannot be ruled out. However, this convection is not expected
to be long lived. Additional showers may develop in west-central Iowa
associated with convergence from the low-level jet. As of 08z,
there are weak radar returns coming out of eastern and southeast
Nebraska.

Monday Afternoon Winds:

The deepening surface cyclone will promote stronger southerly flow
near the surface this afternoon. NT Microphysics imagery shows
decent clearing that is moving out of NE Kansas and NW Missouri that
will arrive in Iowa by the afternoon. This clearing along with the
strong gradient flow will allow for rather robust mixing this
afternoon that will result in strong winds. Sustained winds around
30 MPH are likely from southwest Iowa through central into northeast
Iowa. Winds at the top of the mixed layer are progged around 40-42
kts, especially for areas north of Hwy. 20. Therefore, a Wind
Advisory has been issued for about two-thirds of our forecast area,
and has also been issued by other neighboring offices covering Iowa.
The strong winds will last through the early evening. Note that
with he stronger flow, weak showers or thunderstorms may help to
transport this momentum downward.

Monday Late Afternoon Through Evening Severe Threat:

Bottom line up front, the more robust and dangerous severe
thunderstorm activity will be northwest of the forecast area. Areas
closer to the base of the H5 trough will have the stronger kinematic
forcing this afternoon as well as favorable orientation to the cold
front for discrete supercell thunderstorms. The extended hodographs
with strong clockwise curvature in the lowest 0-1km AGL will be
confined closer to the center of the surface low. With that being
said, there is still a robust thermodynamic environment and strong
deep layer shear to present a threat for severe weather across
central Iowa later this afternoon and through the evening.

The cold front behind the surface cyclone will begin to surge across
the forecast area after 23z, and won't move across the center of it
until after 00z. This will be the main focus for initiation. The 00z
and 06z HRRR have attempted to develop discrete cells in the open
warm sector about 75-100 miles ahead of the cold front around 02z
this evening. Instability will not be hard to come by, with MLCAPE
pushing over 2000 J/kg. Moisture transport between 850-700mb will
help to eliminate the cap from the stout EML that been in place the
last several days across the warm-sector in our forecast area. With
the moisture transport, mid-level lapse rates will weaken somewhat,
closer to 7.5 C/km. Before they were closer to 9.0 C/km, but were
above a strong cap. With the cold front providing stronger
convergence, the weakening mid-level lapse rates will not be
problematic. As long as the clear skies arrive by noon today,
boundary layer destabilization should provide low-level lapse rates
around 8.0 C/km. The discrete convection that has been depicted by
the HRRR around the 02z time frame have somewhat concerning
hodographs, with strong clockwise curvature in the lowest 0-1km. For
right moving supercells, this is providing SRH values around 150-200
m^2/s^2. However, a lot of the total length in the hodograph is
concentrated in the first 3-4km. Further, initial storms moving with
the mean wind may not realize enough low-level streamwise vorticity
to get going, and may not have enough time to deviate to the right
to realize the better SRH. While there is plenty of deep layer
shear, it is difficult to see supercell maintaining itself for an
extended period of time. The storm-relative flow would also be
questionable. A few RAP or HRRR sounding points would favor 25-30
kts 0-1km SR flow, but most of the ambient warm sector is under 20
kts. HREF updraft helicity swathes are not overly robust, likely
because the HRRR is really the only member attempting to produce
stronger convection. Therefore, if any initial discrete convection
occurs, does not currently appear to have what it needs to be
sustained. There is also some question as to if there would even be
enough forcing to get initiation that far into the warm sector, this
may be the even bigger challenge. More development is expected after
01-02z time frame closer to cold front. The deep layer shear vectors
are oriented mainly parallel to boundary, thus will support upscale
growth rather rapidly. If there is any other discrete convection in
the warm sector, these storms would also congeal into it. The
magnitude of the shear will be quite strong along the cold front,
and with the high degree of instability, will have a high likelihood
at seeing a QLCS storm mode later this evening. With stronger mixing
this afternoon, expecting the environment ahead of the front support
stronger theta-e deficits and DCAPE over 1000 J/kg. This will be
more than enough to support a damaging wind threat with a QLCS. As
mentioned before, the mid-level lapse rates will not be overly
robust, but may be enough to support some severe hail. Initial
updrafts that realize the highly sheared environment may have the
best chance for hail before organizing into a QLCS. Finally, is the
environment favorable to support mesovortex generation along a QLCS?
The 0-3km AGL bulk shear values will be around 50 kts, but currently
oriented parallel to the boundary. 0-3km CAPE will be near 100 J/kg
ahead of the line that may support some stretching. However, it is
unclear if all these will come together as a QLCS develops. The best
chance for any QLCS mesovortex generation and QLCS tornado threat
will be if a rear-inflow jet is able to surge and orient the line
orthogonal to the 0-3km bulk shear. For now, will call this a
conditional threat.

With the deep layer flow parallel to the boundary, will expect there
be training along the cold front that could promote heavier rainfall
at times. While the cold front is surging, it should be progressive
enough to prevent any widespread flooding issues. However, will need
to watch where the cold front may eventually stall. If this front
stalls but there continues to be initiation with storm motion
remaining parallel to the boundary, a quick localized 2-3 inches of
rain may be possible.

Tuesday Convection:

The cold front eventually stalls over southeast Iowa Tuesday
morning, and the convection utilized most of the instability and
dissipates. However, if there is enough clearing ahead of the front,
destabilization may help to promote additional convective
development in southeast portions of the forecast area. There may be
just enough shear to help activity becomes organized. Main threats
would be winds around 60 MPH and hail up to quarter size. A
secondary short-wave may break away and push the stalled front
further east thought, which could wash ahead the thunderstorm threat
for the southeast on Tuesday.

Extended:

As the low pressure system that brought active weather to the region
on Monday becomes wrapped up in the northern Plains, another short-
wave will eject south of this system and bring a stronger vort max
across the region on Wednesday, providing forcing for additional
shower and thunderstorm development. There may not be enough at the
surface to support and overly organized threat. Beyond that,
expect seasonable temperatures and periodic chances for rain.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1159 PM CDT Sun May 29 2022

VFR conditions remain overnight across all terminals. Wind shear
concerns will remain across the state through 12z Monday, before
weakening. Winds out of the south will remain gusty throughout the
period, though increasing by Monday afternoon to evening at 35+
knots across all terminals. Thunderstorms may occur briefly across
KFOD over the early morning, though the main concern is expected
after 00z Monday with more widespread thunderstorms likely impacting
all sites. More details will become clear on exact timing and
impact over the next couple TAF issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 8 PM CDT this evening for
IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-
081>083-092-093.

&&

DISCUSSION...Krull
AVIATION...Bury/Krull
Hazardous weather outlook, May 30, 3:23 AM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
323 AM CDT Mon May 30 2022

IAZ050-061-062-074-075-084>086-094>097-310830-
Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-
Wayne-Appanoose-Davis-
323 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected tonight. A severe storm is
possible.

Gusty winds will occur today with gusts over 40 mph possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk for severe storms on Tuesday. Thunderstorms
are also in the forecast for Wednesday and Wednesday night and
again by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible on Tuesday.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-
081>083-092-093-310830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
323 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms are possible this morning though the severe
weather threat is low. More widespread storms are expected to
develop late this afternoon and into the overnight. Severe storms
with large hail, damaging wind gusts and a few tornadoes are
possible.

A Wind Advisory is in effect for the area today. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk for severe storms on Tuesday over
southeast Iowa. Thunderstorms are also in the forecast for
Wednesday and Wednesday night over southern Iowa and again for
much of the area by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today and tonight.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:41 AM CDTWind AdvisoryDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 33 more19 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.